EconPapers    
Economics at your fingertips  
 

Estimating the effect of health service delivery interventions on patient length of stay: A Bayesian survival analysis approach

Samuel I. Watson, Richard J. Lilford, Jianxia Sun and Julian Bion

Journal of the Royal Statistical Society Series C, 2021, vol. 70, issue 5, 1164-1186

Abstract: Health service delivery interventions include a range of hospital ‘quality improvement’ initiatives and broader health system policies. These interventions act through multiple causal pathways to affect patient outcomes and they present distinct challenges for evaluation. In this article, we propose an empirical approach to estimating the effect of service delivery interventions on patient length of stay considering three principle issues: (i) informative censoring of discharge times due to mortality; (ii) post‐treatment selection bias if the intervention affects patient admission probabilities; and (iii) decomposition into direct and indirect pathways mediated by quality. We propose a Bayesian structural survival model framework in which results from a subsample in which required assumptions hold, including conditional independence of the intervention, can be applied to the whole sample. We evaluate a policy of increasing specialist intensity in hospitals at the weekend in England and Wales to inform a cost‐minimisation analysis. Using data on adverse events from a case note review, we compare various specifications of a structural model that allows for observations of hospital quality. We find that the policy was not implemented as intended but would have likely been cost saving, that this conclusion is sensitive to model specification, and that the direct effect accounts for almost all of the total effect rather than any improvement in hospital quality.

Date: 2021
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
https://doi.org/10.1111/rssc.12501

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:jorssc:v:70:y:2021:i:5:p:1164-1186

Ordering information: This journal article can be ordered from
http://ordering.onli ... 1111/(ISSN)1467-9876

Access Statistics for this article

Journal of the Royal Statistical Society Series C is currently edited by R. Chandler and P. W. F. Smith

More articles in Journal of the Royal Statistical Society Series C from Royal Statistical Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2021-11-19
Handle: RePEc:bla:jorssc:v:70:y:2021:i:5:p:1164-1186